Alert archive / Wyoming / Winter Storm Warnings in 2020
Winter Storm Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Apr 22, 2020, 1:33 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Apr 23, 2020, 12:00 AM MDT. It was in force for 34 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 1:33 PM MDT (19:33 UTC)
- In effect from
- Apr 23, 2020, 12:00 AM MDT
- Expired
- Apr 24, 2020, 10:22 AM MDT
- In force
- 34 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:00 PM MDT | SNOW 3 | 2 E Battle Lake, WY | OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION 10000 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS OVER PAST 17 HOURS. |
| Apr 23, 5:00 PM MDT | SNOW 3 | 2 Wsw Bottle Creek Camp, WY | WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS OVER PAST 17 HOURS. |
| Apr 23, 5:00 PM MDT | SNOW 3 | 4 Nw Hog Park Reservoir, WY | LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION 8915 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS OVER PAST 17 HOURS. |
| Apr 23, 5:00 PM MDT | SNOW 4 | Ene Nash Fork Campgroun, WY | BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10240 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS OVER PAST 17 HOURS. |
| Apr 23, 5:00 PM MDT | SNOW 6 | 3 Wnw Sugar Loaf Campgr, WY | MEDICINE BOW SNOTEL IN THE SNOWY RANGE. ELEVATION 10500 FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS OVER PAST 17 HOURS. |
| Apr 23, 5:00 PM MDT | SNOW 6 | W Deep Creek Campground, WY | SAND LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10050 FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS OVER PAST 17 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2989 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356 WWUS45 KCYS 221933 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 133 PM MDT Wed Apr 22 2020 ...MODERATE TO HEAVY SNOW OVER THE SNOWY AND SIERRA MADRE RANGES TONIGHT THROUGH FRIDAY MORNING... WYZ114-231200- /O.NEW.KCYS.WS.W.0016.200423T0600Z-200424T1800Z/ Snowy Range- Including the cities of Centennial and Albany 133 PM MDT Wed Apr 22 2020 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 12 to 18 inches above 8500 feet. Winds gusting as high as 55 mph. * WHERE...Snowy Range above 8500 feet elevation. * WHEN...From midnight tonight to noon MDT Friday. * IMPACTS...Travel could be very difficult to impossible. Hikers and snow mobilers likely to become disoriented and lost due to very heavy snow and low visibility as well as widespread blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ112-231200- /O.NEW.KCYS.WW.Y.0026.200423T0600Z-200424T1800Z/ Sierra Madre Range- 133 PM MDT Wed Apr 22 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY... * WHAT...Snow expected. Total snow accumulations of 7 to 9 inches. Winds gusting as high as 35 mph. * WHERE...Sierra Madre Range above 8500 feet elevation. * WHEN...From midnight tonight to noon MDT Friday. * IMPACTS...Travel could be very difficult to impossible. Hikers and snow mobilers likely to become disoriented and lost due to very heavy snow and low visibility as well as widespread blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
4 follow-up statements
777 WWUS45 KCYS 231155 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 555 AM MDT Thu Apr 23 2020 ...MODERATE TO HEAVY SNOW OVER THE SNOWY AND SIERRA MADRE RANGES THROUGH FRIDAY MORNING... WYZ114-240000- /O.CON.KCYS.WS.W.0016.000000T0000Z-200424T1800Z/ Snowy Range- Including the cities of Centennial and Albany 555 AM MDT Thu Apr 23 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 10 to 15 inches above 8500 feet. Winds gusting as high as 55 mph. * WHERE...Snowy Range above 8500 feet elevation. * WHEN...Until noon MDT Friday. * IMPACTS...Travel could be very difficult to impossible. Hikers and snow mobilers likely to become disoriented and lost due to very heavy snow and low visibility as well as widespread blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ112-240000- /O.CON.KCYS.WW.Y.0026.000000T0000Z-200424T1800Z/ Sierra Madre Range- 555 AM MDT Thu Apr 23 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT FRIDAY... * WHAT...Snow expected. Total snow accumulations of 7 to 9 inches. Winds gusting as high as 35 mph. * WHERE...Sierra Madre Range above 8500 feet elevation. * WHEN...Until noon MDT Friday. * IMPACTS...Travel could be very difficult to impossible. Hikers and snow mobilers likely to become disoriented and lost due to very heavy snow and low visibility as well as widespread blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
046 WWUS45 KCYS 232048 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 248 PM MDT Thu Apr 23 2020 ...MODERATE TO HEAVY SNOW OVER THE SNOWY AND SIERRA MADRE RANGES THROUGH FRIDAY MORNING and MODERATE SNOW OVER THE I-80 SUMMIT AND FOOTHILLS... WYZ114-241200- /O.CON.KCYS.WS.W.0016.000000T0000Z-200424T1800Z/ Snowy Range- Including the cities of Centennial and Albany 248 PM MDT Thu Apr 23 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 10 to 15 inches above 8500 feet. Winds gusting as high as 25 TO 35 mph. * WHERE...Snowy Range above 8500 feet elevation. * WHEN...Until noon MDT Friday. * IMPACTS...Travel could be very difficult to impossible. Hikers and snow mobilers likely to become disoriented and lost due to very heavy snow and low visibility as well as widespread blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ103-116-117-241200- /O.EXB.KCYS.WW.Y.0026.200424T0300Z-200424T1800Z/ North Laramie Range-South Laramie Range- South Laramie Range Foothills- Including the cities of Garrett, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 248 PM MDT Thu Apr 23 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE..Interstate 80 and the Foothills. * WHEN...From 9 PM this evening to noon MDT Friday. * IMPACTS...Travel could be very difficult tonight and early Friday morning. Hikers and snow mobilers likely to become disoriented and lost due to very heavy snow and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ112-241200- /O.CON.KCYS.WW.Y.0026.000000T0000Z-200424T1800Z/ Sierra Madre Range- 248 PM MDT Thu Apr 23 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT FRIDAY... * WHAT...Snow expected. Total snow accumulations of 6 to 8 inches. Winds gusting as high as 25 to 35 mph. * WHERE...Sierra Madre Range above 8500 feet elevation. * WHEN...Until noon MDT Friday. * IMPACTS...Travel could be very difficult to impossible. Hikers and snow mobilers likely to become disoriented and lost due to very heavy snow and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
624 WWUS45 KCYS 240924 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 324 AM MDT Fri Apr 24 2020 ...SNOW OVER THE SNOWY AND SIERRA MADRE RANGES AS WELL AS THE INTERSTATE 80 SUMMIT AND ADJACENT FOOTHILLS MAINLY THIS MORNING... WYZ114-241800- /O.CON.KCYS.WS.W.0016.000000T0000Z-200424T1800Z/ Snowy Range- Including the cities of Centennial and Albany 324 AM MDT Fri Apr 24 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches. * WHERE...Snowy Range above 8500 feet. * WHEN...Until noon MDT today. * IMPACTS...Plan on slippery conditions and periods of low visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ103-116-117-241800- /O.CON.KCYS.WW.Y.0026.000000T0000Z-200424T1800Z/ North Laramie Range-South Laramie Range- South Laramie Range Foothills- Including the cities of Garrett, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 324 AM MDT Fri Apr 24 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...North and South Laramie Ranges and Foothills. * WHEN...Until noon MDT today. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ112-241800- /O.CON.KCYS.WW.Y.0026.000000T0000Z-200424T1800Z/ Sierra Madre Range- 324 AM MDT Fri Apr 24 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Sierra Madre Range * WHEN...Until noon MDT today. * IMPACTS...Plan on slippery road conditions with periodic low visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
079 WWUS45 KCYS 241622 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1022 AM MDT Fri Apr 24 2020 ...Snow ending through the mid- to late-morning hours today... Upwards of 2-4" fell in the Winter Weather Advisory Areas and 10-15" fell in the Winter Storm Warning Area of the Snowy Mountain range over the past 24-36 hours. Snow is slowly ending this morning with overall impacts easing through the afternoon. Have cancelled the winter weather headlines as such. There still could be a few snow bands across the High Terrain of SE Wyoming through mid-afternoon but they will be more intermittent. WYZ114-241730- /O.CAN.KCYS.WS.W.0016.000000T0000Z-200424T1800Z/ Snowy Range- Including the cities of Centennial and Albany 1022 AM MDT Fri Apr 24 2020 ...WINTER STORM WARNING IS CANCELLED... $$ WYZ103-112-116-117-241730- /O.CAN.KCYS.WW.Y.0026.000000T0000Z-200424T1800Z/ North Laramie Range-Sierra Madre Range-South Laramie Range- South Laramie Range Foothills- Including the cities of Garrett, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1022 AM MDT Fri Apr 24 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... $$ Allen
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Apr 22, 11:53 AM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 22, 11:53 AM MDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1153 AM MDT Wed Apr 22 2020 .UPDATE... Issued at 1151 AM MDT Wed Apr 22 2020 Latest HRRR and Hires mesoscale guidance showing a few showers developing mainly over south central CYS CWA this afternoon that continue through 01-02Z. Went ahead and upped PoPs across this area for this afternoon. Updates have been sent. && .SHORT TERM...(Today & Tonight) Issued at 321 AM MDT Wed Apr 22 2020 We are looking at another quiet day across southeast Wyoming & the western Nebraska Panhandle w/ split flow remaining in place aloft. The net result will be warm and generally dry conditions with high temperatures in the 60s and lower 70s for most areas. We could see an isolated shower in the vicinity of the Laramie Range later this afternoon. A rumble of thunder also cannot be ruled out w/ CAPE of around 200-300 J/kg. Most areas should remain dry. Some concerns for strong winds from late tonight into early Thu AM as a strong mid-level shortwave & associated height/pressure falls track across the western Dakotas. Low-level gradients are expected to increase markedly during this time with 700 and 850 hpa CAG-CPR gradients climbing to 50-60 meters between 06z and 15z Thu. 800 to 700 mb flow also increases to over 50 knots over the southeast Wyo wind corridors, so a brief period of 50+ MPH wind gusts appears to be possible in the hours around 12z Thu. Overall confidence is too low to warrant high wind headlines at this time as the seasonality suggests higher gradients being required for warning gusts, but we will need to keep a close eye on this. .LONG TERM...(Thursday through Tuesday) Issued at 321 AM MDT Wed Apr 22 2020 Main focus during the extended period will be the rapid transition toward a cooler & more unsettled pattern on Thu. Temperatures will be some 15-20 degrees cooler by Friday within a very active north- westerly flow regime. Numerous showers and thunderstorms are quite likely on both Thursday and Friday afternoon with CAPE values near 500 J/kg. Given the strong H5 flow and colder air aloft, some hail may occur with a couple of storms on Thursday. The key concern for this period will come on Thursday night w/ temperatures falling to near freezing along/west of I-25. The GFS & NAM both show a nearly stationary frontal zone draped from NW-SE across northern Carbon & Albany counties, perhaps extending into Laramie County. This could turn into a major snow maker with a 110+ knot H25 jet located just to the southwest. Fortunately, this should be a fairly narrow band but with model QPF of 1 to 2 inches this definitely bears watching over the next few shifts. Very strong frontogenesis and a deep UVV present through the moist layer suggests potential for heavy snow- fall banding. SREF plumes have at least a few members showing 6 or more inches of snow for Cheyenne and Laramie. The next shift could need to consider a Winter Storm Watch if they are able to pin down the specific placement of this band. Regardless, it appears likely that some light snowfall accumulations will occur for the majority of areas along/west of I-25 Thursday night and early Friday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 AM MDT Wed Apr 22 2020 Main aviation impact next 24 hours will center around isolated SHRA near KCYS and KSNY from 20Z-01Z and the increasing surface winds overnight into Thursday morning for WY TAF sites. An additional round of SHRA/TSRA will be likely Thursday afternoon. Isolated to scattered SHRA expected this afternoon across the region with highest confidence near KCYS and KSNY. Erratic localized wind gusts could occur from these showers. A rouge TSRA could also be possible but not long-lived. SHRA will diminish after 01-02Z tonight. Surface winds will increase overnight in WY for KCYS/KLAR/KRWL. Sustained winds of 20-25 and gusts upwards of 30-40 mph will be likely 09-18Z Thursday. Another round of more numerous SHRA/TSRA coverage will occur Thursday afternoon across SE WY and NE Panhandle. Winds will reduce through the evening hours Thursday. && .FIRE WEATHER... Issued at 321 AM MDT Wed Apr 22 2020 One more warm & dry day across the region with minimum RHs falling into the upper teens, but winds under 15 MPH will keep the overall fire weather concerns minimal. Cooler Thursday/Friday w/ increased chances for widespread measurable precipitation. Those areas along and west of I-25 may see accumulating snowfall Thursday night. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...GCC SHORT TERM...CLH LONG TERM...CLH AVIATION...JSA FIRE WEATHER...CLH
Hazardous weather outlook, Apr 22, 6:56 AM MDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 656 AM MDT Wed Apr 22 2020 WYZ106-110-116-117-231300- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 656 AM MDT Wed Apr 22 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Wind gusts of 50 to 55 MPH will be possible in the wind prone areas of southeast Wyoming from late tonight through Thursday morning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Numerous showers and thunderstorms are expected on Thursday afternoon. Some may produce small hail. Accumulating snow is expected on Thursday night and early Friday for areas along and west of the Laramie Range. Some travel impacts are possible. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-231300- Sierra Madre Range-Snowy Range- 656 AM MDT Wed Apr 22 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Light mountain snow will begin tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Heavy mountain snow is possible on Thursday and Friday. Mountain travel will become difficult or impossible, and recreational activities will be hazardous to those caught outdoors and unprepared. .Spotter information statement... Spotter activation will not be needed. WYZ103>105-107-109-111-113-115-118-231300- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Central Carbon County- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley-Central Laramie County- 656 AM MDT Wed Apr 22 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Numerous showers and thunderstorms are expected on Thursday afternoon. Some may produce small hail. Accumulating snow is expected on Thursday night and early Friday for areas along and west of the Laramie Range. Some travel impacts are possible. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-231300- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- 656 AM MDT Wed Apr 22 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Numerous showers and thunderstorms are expected on Thursday afternoon. Some may produce small hail. .Spotter information statement... Spotter activation will not be needed. CLH
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:33 PM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Laramie, Platte | 45 hr |
| Apr 22, 1:37 PM MDT | High Wind Warning | CYS | Albany, Laramie | 19 hr |
Nearby
Winter Storm Warnings in Wyoming, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.